Alert archive / Kentucky / River Flood Advisories in 2021

River Flood Advisory 30, NWS Jackson, KY

March 19, 2021Magoffin County, Kentucky

NWS Jackson, KY issued this river flood advisory at Mar 19, 2021, 5:49 AM EDT for Magoffin County, Kentucky. It was in force for 14 hr.

The area

The outline as issued.

The facts

Issued
Mar 19, 2021, 5:49 AM EDT (09:49 UTC)
Expired
Mar 19, 2021, 8:00 PM EDT
In force
14 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon

County Magoffin County, KY

The radar

The Jackson,KY radar (KJKL), 25 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Licking River near Salyersville (SAYK2). The gauge peaked at 16.14 ft at Mar 19, 2021, 9:00 AM EDT.

actionminormoderate510152003/1903/2003/21
Action stage
14 ft
Minor stage
17 ft
Moderate stage
19 ft
Major stage
21 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03248300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

068 
WGUS83 KJKL 190949
FLSJKL

Flood Advisory
National Weather Service Jackson KY
549 AM EDT Fri Mar 19 2021

...The National Weather Service in Jackson has issued a Flood 
Advisory for the following rivers in Kentucky...

  Licking River near Salyersville affecting Magoffin County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued by 11 AM.

&&


KYC153-191900-
/O.NEW.KJKL.FL.Y.0030.210319T0949Z-210319T1900Z/
/SAYK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
549 AM EDT Fri Mar 19 2021

The National Weather Service in Jackson has issued a

* Flood Advisory for
  the Licking River near Salyersville.
* From early this morning to this afternoon.
* At 5:15 AM EDT Friday the stage was 15.0 feet.
* Action stage is 14.0 feet.
* Flood stage is 17.0 feet.
* Forecast...The river is expected to rise to a crest of 15.9 feet 
  this morning.
* Impact...At 17.0 feet, Low lying areas flood. Several places along 
  Highway 1090 are flooded.



&&

LAT...LON 3765 8310 3778 8318 3782 8307 3770 8298

$$

GEOGERIAN
1 follow-up statement
196 
WGUS83 KJKL 191244
FLSJKL

Flood Advisory
National Weather Service Jackson KY
844 AM EDT Fri Mar 19 2021

...The Flood Advisory is extended for the following rivers in 
Kentucky...

  Licking River near Salyersville affecting Magoffin County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued by 8 PM.

&&


KYC153-200000-
/O.EXT.KJKL.FL.Y.0030.000000T0000Z-210320T0000Z/
/SAYK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
844 AM EDT Fri Mar 19 2021

...The Flood Advisory is now in effect until this evening...

The Flood Advisory continues for
  the Licking River near Salyersville.
* Until this evening.
* At 8:15 AM EDT Friday the stage was 16.1 feet.
* Action stage is 14.0 feet.
* Flood stage is 17.0 feet.
* Forecast...The river is nearing its crest, but will continue to 
  run high through early this evening.
* Impact...At 17.0 feet, Low lying areas flood. Several places along 
  Highway 1090 are flooded.



&&

LAT...LON 3765 8310 3778 8318 3782 8307 3770 8298

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this river flood advisory went out at Mar 19, 5:19 AM EDT, 30 minutes earlier.

Area forecast discussion, Mar 19, 5:19 AM EDT, 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
519 AM EDT Fri Mar 19 2021

.SHORT TERM...(Today through Saturday)
Issued at 519 AM EDT FRI MAR 19 2021

An amplified upper level pattern is currently in place. A deep
trough is aligned from eastern Canada down through the
southeastern CONUS, with an embedded upper level low spiraling
across the southern Appalachians. Broader ridging is positioned
from central Canada down through the Four Corners region. At the
surface, low pressure is centered close to Cape Hatteras, while
high pressure resides from southern Quebec through the Great Lakes
and into the southern Plains. Light rains are now mostly confined
to far eastern Kentucky early this morning, as the upper level
low exits to our southeast. Much cooler air is advecting in on
breezier northerly winds, with upper 30s moving into the I-64
corridor, as well as west of I-75.

The models are in good agreement through the short term, with
general height rises occurring across the Ohio Valley, as the
upper level low dampens and exits towards the western Atlantic
today. Upper level ridging will work in from the middle
Mississippi Valley tonight into Saturday, with a broader upper
level low looking to cutoff across the southern Appalachians by
late in the period. At the surface, high pressure will build in
across the Ohio Valley through early Saturday morning, before
shifting east towards New England/Mid-Atlantic region by late
Saturday.

This will result in cooler and much drier conditions across
eastern Kentucky. Light rain will be exiting far eastern and
southeastern Kentucky early this morning. Clouds will decrease
through the day, with plenty of sunshine seen by the afternoon.
Highs today will be cooler than we have seen in a few days,
ranging from the upper 40s to lower 50s. Dew points will drop down
into the teens today, setting the stage for a chilly night tonight,
with some of the cooler valleys seeing mid 20s for lows, while
broader valleys and ridges stay in the upper 20s to around 30
degrees. Clear skies will continue Saturday, with temperatures on
the rise. Highs will be in the upper 50s and lower 60s. Drier air
will mix down in the afternoon, yielding minimum RH values in the
teens for most locations. Given the depth of dry air associated
with this air mass, have stayed below the 5-10th percentile of the
blended guidance for the dew points.

.LONG TERM...(Saturday night through Thursday)
Issued at 413 AM EDT FRI MAR 19 2021

Saturday night into Monday night

The guidance is in good agreement on dry weather going into the
first part of next week. Under the influence of high pressure to
the north and east and easterly flow at the surface. This will
lead to a warming trend, as this dry air leads to lower afternoon
dewpoints. Given this leaned toward the 10 percentile of the NBM
for dewpoints on Sunday given the NBM typically struggles in these
regimes. Not to mention PWAT values around 0.10 inches, which is
nearing minimums for this time of year. There could be some
modifying of the dry airmass on Monday, but could still be sneaky
dry even into Monday. Afternoon highs will top out in the mid to
even upper 60s Sunday and Monday. Did opt to bump up afternoon
highs on Sunday given the dry air expected. The dry air Saturday
should aid in ample ridge/valley split Saturday night, with lows
in the mid to upper 20s in the valleys and ridges in the upper 20s
to lower 30s.

Tuesday into Thursday

By Monday afternoon the model suites show a mid-level trough axis
working into the Plains and helping develop and deepen a surface
low at the same time. The guidance suites are having an arduous
time coming to temporal or spacial consensus with this system, as
the struggle seems to reside around the ridge ahead of this
system. These differences seen by Tuesday start to cascade through
the remainder of the period leading to overall low confidence on
exact timing of the upcoming week storm systems. Even so does look
like a more active pattern is shaping up by Tuesday and extending
through late week. Plus, many of the model ensemble suite
perturbations also show increasing moisture Tuesday into late next
week. Will lean toward the NBM for PoPs with little modifications
given the uncertainty, but do think this will be periods of
showers through the time frame mentioned above and perhaps at
times isolated thunderstorms by Thursday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
ISSUED AT 239 AM EDT FRI MAR 19 2021

Light rain, accompanied with IFR/MVFR ceilings, will gradually
improve from northwest to southeast through early this morning, as
an upper level low pulls east of the southern Appalachians. Much
drier air will move in this afternoon, with clearing skies and VFR
conditions expected to prevail through the rest of the period and
beyond, as high pressure takes control. North northwest winds of
5 to 10 kts, with gusts of 15 to 20 kts at times, will veer to
the northeast and increase to around 10 kts, with gusts of 15 to
20 kts continuing during the day, before diminishing after dusk.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GEOGERIAN
LONG TERM...DJ
AVIATION...GEOGERIAN
Hazardous weather outlook, Mar 19, 4:46 AM EDT, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
446 AM EDT Fri Mar 19 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>108-111-
113>120-201200-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Lee-Knott-Owsley-Perry-Clay-Leslie-
Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Beattyville, Hindman, Pippa Passes,
Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez,
Coal Run, Elkhorn City, Pikeville, and South Williamson
446 AM EDT Fri Mar 19 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible west of I-75 on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

KYZ109-110-112-201200-
Magoffin-Floyd-Breathitt-
Including the cities of Salyersville, Prestonsburg, Wheelwright,
and Jackson
446 AM EDT Fri Mar 19 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Larger creeks and streams will run high this morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GEOGERIAN/DJ

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 8:12 PM EDTAreal Flood AdvisoryJKLMorgan6 hr
Mar 18, 10:08 PM EDTAreal Flood AdvisoryJKLFloyd, Magoffin2 hr
Mar 18, 10:20 PM EDTAreal Flood AdvisoryJKLMagoffin115 min
Mar 19, 12:23 AM EDTAreal Flood WarningJKLFloyd, Johnson, Magoffin8 hr
Mar 19, 3:23 PM EDTRiver Flood AdvisoryJKLLee44 hr
Mar 19, 3:24 PM EDTRiver Flood AdvisoryJKLEstill51 hr

Nearby

River Flood Advisories in Kentucky, 2021Every river flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.